Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 29, 2017, 12:09 AM EDT for 5 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2017, 12:09 AM EDT (04:09 UTC)
- Expired
- Jul 29, 2017, 3:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:22 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 28, 9:22 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
922 PM EDT Fri Jul 28 2017
.SYNOPSIS...
Upper-level low pressure system will intensify as it moves over
the Mid Atlantic tonight. This will slowly move east of the
area Saturday before gradually moving away from the coast
Saturday night into Monday. High pressure is expected to build
overhead early in the week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Upper low over ern OH continues to deepen per darkening on experimental
GOES-16 water vapor imagery. Rain has picked up in intensity over
western MD and ern WV panhandle with cooling cloud tops and
lightning jump seen on Geostationary Lightning Mapper. Observed
hourly rainfall rates with these showers have been around
1.5-1.75 inches per hour. These rains will pivot east overnight
across ncntrl MD, cntrl MD, nrn VA and the Distric with a
significant risk of flash flooding especially over areas that
were hit hard earlier today. Trough axis will shift east of the
area after 12Z Sat with rain diminishing in intensity.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Surface low remains east of the area Saturday with TROWAL
precipitation remaining over the area (some of which could be of
moderate intensity) during the first part of the day. Soils
expected to be saturated over much of the area...so while
precipitation should be lighter in intensity...any additional
precipitation could exacerbate hydro issues.
Cloud cover and nearby precipitation will keep temperatures in the
60s to L70s Saturday.
Drying out Saturday night through Sunday night as low moves far
enough to our east keeping precipitation east of the area.
Temperatures slightly below normal.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will be building across the Mid Atlantic for the
beginning of next week, providing an extended period of tranquil
weather. Return flow will return mid-week and showers/thunderstorms
can not be ruled out mainly in the afternoon Wed-Fri week. A cold
front may move south into the area Thu-Fri and provide another focus
for showers/thunderstorms during this time. Temperatures will start
the week mild-- almost cool-- for the last day of July, and
gradually warm through the week.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will approach the terminals today before moving
overhead and intensifying tonight. MVFR going to IFR later
today. Widespread showers and thunderstorms are expected to
develop with locally heavy rain and subsequent flight
restrictions at times. Some storms may also contain gusty winds.
More rain is likely Saturday as the low stalls out near the
DelMarVa Peninsula. Gusty north to northeast winds are also
possible during this time. Improving conditions Sunday as
surface low shifts well east of the area.
There is a low probability of flight restrictions Mon-Tue.
&&
.MARINE...
Low pressure will approach the waters today before strengthening
overhead tonight. The low will likely stall out near the DelMarVa
Peninsula Saturday through Saturday night. Gusty winds are possible
with the low nearby...especially tonight through Saturday night.
Small Craft Advisory in effect tonight through Saturday night
for the Bay and for the 2/3 of the Tidal Potomac for the day
Saturday. Gale force winds are possible Saturday afternoon/
evening...though probability of occurrence is currently too low
for a warning.
Northerly winds continue on the waters Mon-Tue. There is a low
probability of SCA conditions through this time.
&&
.HYDROLOGY...
A Flash Flood Watch is in effect through Saturday afternoon for
the northern 2/3 of the forecast area. Most likely rainfall
amounts during this time will be around 2 to 4 inches (with
locally higher amounts). This may cause instances of flash
flooding.
We have been in contact with EM's in Montgomery and Prince
Georges County - the large dams appear to be in good shape.
Smaller dams/reservoirs will be more of a concern.
&&
.TIDES/COASTAL FLOODING...
It appears Sunday may be the next episode of coastal flooding on
the Bay/Tidal Potomac.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Saturday afternoon for DCZ001.
MD...Flash Flood Watch through Saturday afternoon for MDZ003>006-
011-013-014-016>018-501>508.
Coastal Flood Advisory from 5 AM to 10 AM EDT Saturday for
MDZ017.
VA...Flash Flood Watch through Saturday afternoon for VAZ027>031-
038>040-050>057-501-502-505>507.
WV...Flash Flood Watch through Saturday afternoon for WVZ050>053-
055-501>504.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ532>534-
536-537-540>543.
Small Craft Advisory from 5 AM Saturday to 7 AM EDT Sunday for
ANZ531>534-537-539>543.
Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
ANZ530-535-536-538.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 28, 10:50 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1050 PM EDT Fri Jul 28 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1050 PM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Flash flooding from heavy rain will cause a potentially life threatening situation overnight. Numerous incidents of flash flooding are expected from torrential rains. Please heed warnings and do not drive through areas of high water, as this threat will worsen overnight. A Flash Flood Watch remains in effect overnight. Gusty winds or an isolated tornado are possible as well, including over the tidal Potomac and Maryland portion of the Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood Watch continues through Saturday afternoon. A Gale Warning may be needed for portions of the waters Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Saturday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-291000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1050 PM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Flash flooding from heavy rain will cause a potentially life threatening situation overnight. Numerous incidents of flash flooding are expected from torrential rains. The worst conditions are expected across northern Virginia and central Maryland. However...flash flooding is possible across other locations as well. Please heed warnings and do not drive through areas of high water, as this threat will worsen overnight. A Flash Flood Watch remains in effect overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood Watch continues through Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Saturday.
In the hours before
Local storm report, Jul 28, 11:15 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM FLASH FLOOD BERRYVILLE 39.15N 77.98W
07/28/2017 CLARKE VA 911 CALL CENTER
NUMEROUS ROADS CLOSED IN CLARKE COUNTY DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX1702573
BJLLocal storm report, Jul 28, 11:25 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM FLASH FLOOD 1 N WINCHESTER 39.19N 78.18W
07/28/2017 CITY OF WINCHESTER VA 911 CALL CENTER
WHITTIER AVENUE CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX1702574
BJLLocal storm report, Jul 28, 11:26 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 1 N WINCHESTER 39.19N 78.18W
07/28/2017 CITY OF WINCHESTER VA 911 CALL CENTER
WHITTIER AVENUE CLOSED DUE TO HIGH WATER.
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1702574
BJLLocal storm report, Jul 28, 11:28 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND DMG 1 ESE WINCHESTER 39.17N 78.16W
07/28/2017 CITY OF WINCHESTER VA 911 CALL CENTER
TREE DOWN AT PLEASANT VALLEY ROAD AND HOLLINGSWORTH
DRIVE.
&&
EVENT NUMBER LWX1702575
BJLLocal storm report, Jul 28, 11:31 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 1 E WINCHESTER 39.18N 78.16W
07/28/2017 CITY OF WINCHESTER VA 911 CALL CENTER
PALL MALL STREET AROUND THE 300 BLOCK IS CLOSED DUE TO
HIGH WATER.
&&
EVENT NUMBER LWX1702576
BJLLocal storm report, Jul 28, 11:35 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND DMG 2 NNE WINCHESTER 39.20N 78.16W
07/28/2017 CITY OF WINCHESTER VA 911 CALL CENTER
TREE DOWN AT INTERSECTION OF LOUDOUN STREET AND NORTH
JACKSON AVENUE.
&&
EVENT NUMBER LWX1702577
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:21 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 4 hr |
| Jul 28, 10:51 PM EDT | Flash Flood Warning | LWX | Loudoun | 4 hr |
| Jul 29, 1:53 AM EDT | Areal Flood Warning | LWX | Clarke, Frederick | 6 hr |
| Jul 29, 2:33 AM EDT | Gale Warning | LWX | 9 hr | |
| Jul 29, 2:33 AM EDT | Small Craft Advisory | LWX | 35 hr | |
| Jul 29, 5:50 AM EDT | Areal Flood Warning | LWX | Fairfax | 6 hr |
| Jul 29, 8:40 AM EDT | Areal Flood Warning | LWX | Loudoun | 6 hr |
| Jul 29, 11:15 AM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 3 hr |
| Jul 29, 1:43 PM EDT | Areal Flood Warning | LWX | Prince William, City of Manassas | 6 hr |
| Jul 28, 8:43 PM EDT | Coastal Flood Advisory | LWX | Saint Mary's | 13 hr |
| Jul 28, 10:09 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 6 hr |
| Jul 28, 11:50 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, City of Baltimore | 3 hr |
| Jul 29, 12:50 AM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 8 hr |
| Jul 29, 1:20 AM EDT | River Flood Warning | LWX | Garrett | 9 hr |
| Jul 29, 1:28 AM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 6 hr |
| Jul 29, 2:26 AM EDT | Areal Flood Warning | LWX | Prince George's | 26 hr |
| Jul 29, 2:31 AM EDT | Areal Flood Warning | LWX | Howard, Montgomery | 6 hr |
| Jul 29, 2:39 AM EDT | Areal Flood Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, City of Baltimore | 9 hr |
| Jul 29, 7:59 AM EDT | Areal Flood Warning | LWX | Anne Arundel | 6 hr |
| Jul 29, 8:44 AM EDT | Areal Flood Warning | LWX | Anne Arundel, Prince George's | 6 hr |
| Jul 29, 10:37 AM EDT | River Flood Warning | LWX | Garrett | 15 hr |
| Jul 28, 11:07 PM EDT | River Flood Warning | LWX | Berkeley, Jefferson | 48 hr |
| Jul 29, 4:44 AM EDT | Areal Flood Warning | LWX | Berkeley | 4 hr |
| Jul 29, 8:22 AM EDT | Areal Flood Warning | LWX | Grant | 8 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.